Texas, 2022

Flash Flood in Texas, December 10, 2022

December 10, 2022 · NWS SJT · 1 event in 1 county or zone

Thunderstorms produce heavy rainfall resulting in isolated flash flooding across northern Runnels County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms produce heavy rainfall resulting in isolated flash flooding across northern Runnels County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 10, 5:39 PM CST, 21 minutes earlier.

Area forecast discussion, Dec 10, 5:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
539 PM CST Sat Dec 10 2022

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 106 PM CST Sat Dec 10 2022

A weak slow moving cold front extended from Big Lake to San
Angelo to Cross Plains this afternoon. A line of showers and
thunderstorms extended just north of the front...from Sterling
City and Robert Lee to Winters to Ballinger, moving northeast.

Short range models develop additional showers and thunderstorms
farther south in the Concho Valley this afternoon, including near
San Angelo...which then shifts east overnight toward Coleman,
Brady and Brownwood later this evening...as an upper shortwave
moves over. With most unstable CAPES in the 1000 to 1600 J/kg
range and with 0-6km bulk shears of 50 KTS, there is the potential
for isolated severe thunderstorms this afternoon and evening. SPC
Day 1 outlook has a marginal risk of severe storms between the
I-10 and I-20 corridors. The main risk is large hail, though
damaging winds are also possible.

Areas of fog will continue to be a concern along the weak
dissipating cold front, tonight into midday Sunday. Most fog will
be light, though a few areas of dense fog are definitely possible
as the weak front dissipates. Showers and thunderstorms chances
will be primarily from Cross Plains to Brady to Junction after
midnight as an upper shortwave moves east aloft...and end by by 6
AM Sunday. Sunday should remain cloudy with low to mid level
clouds...as southeast winds less than 10 mph keep low level
moisture over the region.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 148 PM CST Sat Dec 10 2022

Southerly winds return on Monday, along with warmer temperatures
ahead of large upper trough over the western states. Expect breezy
conditions, with afternoon highs in the upper 60s and lower 70s.

The aforementioned upper trough will lift northeast across the
Rockies and into the Plains Monday night and Tuesday, with an
associated Pacific cold front moving through our area Tuesday
morning. Ahead of the front, showers and a few thunderstorms will
be possible mainly after midnight Monday night, with precipitation
ending Monday morning. Highest rain chances still favor the Big
Country and far eastern counties. Gusty west winds will develop
behind the Pacific front on Tuesday, along with cooler
temperatures. Temperatures on Tuesday will be closer to normal
for this time of year, with highs mainly in the lower to middle
60s. The cooler temperatures will continue on Wednesday, with
highs in the 50s for much of the area.

A much stronger cold front is forecast to move through the area on
Thursday. The front will be dry, but will bring a considerably
colder airmass into the region through the beginning of next
weekend. High temperatures are only expected to be in the 40s both
Friday and Saturday, with overnight lows in the upper 20s and lower
30s.

&&

.AVIATION...
(00Z TAFS)
Issued at 538 PM CST Sat Dec 10 2022

Occasional showers and thunderstorms with MVFR conditions will be
the main concerns through late this evening. After the front
passes, IFR ceilings will re-develop and persist through Sunday
morning. Flight conditions should improve in the afternoon to at
least MVFR levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     50  59  52  69 /  60   0   0  10
San Angelo  53  62  54  72 /  60   0   0   0
Junction    56  66  55  73 /  50  10   0   0
Brownwood   52  61  52  70 /  80   0   0  10
Sweetwater  50  60  53  71 /  40   0   0   0
Ozona       54  64  55  69 /  30   0  10   0
Brady       54  61  54  70 /  70  10   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...04
LONG TERM....24
AVIATION...SK
Hazardous weather outlook, Dec 10, 12:57 PM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
1257 PM CST Sat Dec 10 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
1257 PM CST Sat Dec 10 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is marginal risk of severe thunderstorms this afternoon and
evening...from Big Lake to Eldorado and Junction...then northward
across the Concho Valley, Heartland, and much of the Big Country.
The main hazard is large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The San Angelo radar (KSJT), 83 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Runnels

When
December 10, 6:00 PM CST
Where
Runnels County, 3 mi NNW of Winters Muni Arpt to 2.86 mi NNW of Winters Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.990, -99.999

The Runnels County Sheriff office reported flooding along County Road 300.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070463.